Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Nonlinear oblique boundary value problems for nonlinear elliptic equations


Authors: Gary M. Lieberman and Neil S. Trudinger
Journal: Trans. Amer. Math. Soc. 295 (1986), 509-546
MSC: Primary 35J65
DOI: https://doi.org/10.1090/S0002-9947-1986-0833695-6
MathSciNet review: 833695
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the nonlinear oblique derivative boundary value problem for quasilinear and fully nonlinear uniformly elliptic partial differential equations of second order. The elliptic operators satisfy natural structure conditions as introduced by Trudinger in the study of the Dirichlet problem while for the boundary operators we formulate general structure conditions which embrace previously considered special cases such as the capillarity condition. The resultant existence theorems include previous work such as that of Lieberman on quasilinear equations and Lions and Trudinger on Neumann boundary conditions.


References [Enhancements On Off] (What's this?)

  • [1] S. Agmon, A. Douglis and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. I. Comm. Pure Appl. Math. 12 (1959), 623-727. MR 0125307 (23:A2610)
  • [2] L. Caffarelli, L. Nirenberg and J. Spruck, The Dirichlet problem for nonlinear second order elliptic equations. I. Monge-Ampère equations, Comm. Pure Appl. Math. 37 (1984), 369-402; II (with J. J. Kohn) Complex Monge-Ampère and uniformly elliptic equations, Comm. Pure Appl. Math. 38 (1985), 209-252. MR 739925 (87f:35096)
  • [3] L. C. Evans, Classical solutions of fully nonlinear, convex second order elliptic equations, Comm. Pure Appl. Math. 35 (1982), 333-363. MR 649348 (83g:35038)
  • [4] L. C. Evans and A. Friedman, Optimal stochastic switching and the Dirichlet problem for the Bellman equation, Trans. Amer. Math. Soc. 253 (1979), 365-389. MR 536953 (80f:93091)
  • [5] L. C. Evans and P.-L. Lions, Résolution des équations de Hamilton-Jacobi-Bellman pour des opérateurs uniformément elliptiques, C. R. Acad. Sci. Paris 290 (1980), 1049-1052. MR 582494 (81g:49030)
  • [6] R. Fiorenza, Sui problemi di derivata obliqua per le equazioni ellitiche quasi lineare, Ricerche Mat. 15 (1966), 74-108. MR 0216160 (35:6995)
  • [7] C. Gerhardt, Boundary value problems for surfaces of prescribed mean curvature, J. Math. Pures Appl. 58 (1979), 75-109. MR 533236 (80g:35061)
  • [8] D. Gilbarg and L. Hörmander, Intermediate Schauder estimates, Arch. Rational Mech. Anal. 74 (1980), 297-318. MR 588031 (82a:35038)
  • [9] D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, 2nd ed., Springer-Verlag, Berlin, Heidelberg, New York and Tokyo, 1983. MR 737190 (86c:35035)
  • [10] L. I. Kamynin and B. N. Khimchenko, The principle of the maximum and boundary Lipschitz bounds for the solution of a second order elliptic-parabolic equation, Sibirsk. Mat. Zh. 15 (1974), 343-367; English transl., Siberian Math. J. 15 (1974), 242-260. MR 0437947 (55:10868)
  • [11] N. V. Krylov, Boundedly nonhomogeneous elliptic and parabolic equations, Izv. Akad. Nauk SSSR 46 (1982), 487-523; English transl., Math. USSR Izv. 20 (1983), 459-493. MR 661144 (84a:35091)
  • [12] -, Boundedly nonhomogeneous elliptic and parabolic equations in a domain, Izv. Akad. Nauk SSSR 47 (1983), 75-108; English transi., Math. USSR Izv. 21 (1984), 67-98. MR 688919 (85g:35046)
  • [13] N. V. Krylov and M. V. Safonov, Certain properties of solutions of paraboflic equations with measurable coefficients, Izv. Akad. Nauk SSSR 40 (1980), 161-175; English transl., Math. USSR Izv. 16 (1981), 151-164.
  • [14] O. A. Ladyzhenskaya and N. N. Ural'tseva, Linear and quasilinear elliptic equations, Izdat. "Nauka", Moscow, 1964; English transl., Academic Press, New York, 1968; 2nd Russian ed., 1973. MR 0244627 (39:5941)
  • [15] G. M. Lieberman, The quasilinear Dirichlet problem with decreased regularity at the boundary, Comm. Partial Differential Equations 6 (1981), 437-497. MR 612553 (83g:35032)
  • [16] -, Solvability of quasilinear elliptic equations with nonlinear boundary conditions, Trans. Amer. Math. Soc. 273 (1982), 753-765. MR 667172 (84a:35092)
  • [17] -, The conormal derivative problem for elliptic equations of variational type, J. Differential Equations 49 (1983), 218-257. MR 708644 (85j:35073)
  • [18] -, The nonlinear oblique derivative problem for quasilinear elliptic equations, Nonlinear Anal. 8 (1984), 49-65. MR 732415 (85k:35088)
  • [19] -, Solvability of quasilinear elliptic equations with nonlinear boundary conditions. II, J. Funct. Anal. 56 (1984), 210-219. MR 738579 (85e:35051)
  • [20] -, Regularized distance and its applications, Pacific J. Math. 117 (1985), 329-353. MR 779924 (87j:35101)
  • [21] -, Intermediate Schauder estimates for oblique derivative problems, Arch. Rational Mech. Anal, (to appear). MR 823115 (87j:35112)
  • [22] -, The Dirichlet problem for quasilinear elliptic equations with continuously differentiable boundary values, Comm. Partial Differential Equations 11 (1986), 167-229. MR 818099 (87f:35073)
  • [23] G. M. Lieberman, Regularity of solutions of nonlinear elliptic boundary value problems, J. Reine Angew. Math. (to appear). MR 850625 (87m:35094)
  • [24] P.-L. Lions, Résolution de problèmes elliptiques quasilinéaires, Arch. Rational Mech. Anal. 74 (1980), 335-353. MR 588033 (82a:35034)
  • [25] -, Résolution analytique des problèmes de Bellman-Dirichlet, Acta Math. 146 (1981), 151-166. MR 611381 (83c:49038)
  • [26] -, Hamilton-Jacobi-Bellman equations and the optimal control of stochastic systems, Proc. Internat. Congress Math. Warsaw, 1983.
  • [27] P.-L. Lions and N. S. Trudinger, Neumann problems for uniformly elliptic Bellman equations, Math. Z. 191 (1985), 1-15. MR 812598 (87e:35041)
  • [28] L. M. Simon and J. Spruck, Existence and regularity of a capillary surface with prescribed contact angle, Arch. Rational Mech. Anal. 61 (1976), 19-34. MR 0487724 (58:7339)
  • [29] N. S. Trudinger, Local estimates for subsolutions and supersolutions of general second order elliptic quasilinear equations, Invent. Math. 61 (1980), 67-79. MR 587334 (81m:35058)
  • [30] -, Fully nonlinear, uniformly elliptic equations under natural structure conditions, Trans. Amer. Math. Soc. 278 (1983), 751-769. MR 701522 (85b:35016)
  • [31] -, Regularity of solutions of fully nonlinear elliptic equations, Boll. Un. Mat. Ital. (6) 3-A (1984), 421-430. MR 769173 (86j:35060)
  • [32] N. N. Ural'tseva, Solvability of the capillary problem, Vestnik Leningrad. Univ. 19 (1973), 54-64; English transl., Vestnik Leningrad Univ. Math. 6 (1979), 363-375.
  • [33] W. von Wahl, Über quasilineare ellitiche Differentialgleichungen in der Ebene, Manuscripta Math. 8 (1973), 59-67. MR 0330747 (48:9084)
  • [34] N. Korevaar and G. M. Lieberman, Gradient estimates for the capillary problem via the maximum principle (to appear).
  • [35] G. M. Lieberman, Gradient bounds for solutions of non-uniformly elliptic oblique derivative problems, Nonlinear Anal, (to appear). MR 872039 (88a:35097)
  • [36] -, Two dimensional nonlinear boundary value problems for elliptic equations, Trans. Amer. Math. Soc. (to appear). MR 871676 (88a:35098)
  • [37] J. D. Madjarova, On the Neumann problem for a fully nonlinear convex elliptic equation, C. R. Acad. Bulgare Sci. 38 (1985), 183-186. MR 789129 (86g:35078)
  • [38] N. S. Nadirashvili, On a problem with oblique derivative, Mat. Sb. 1271985),398-416. MR 798384 (87f:35075)
  • [39] M. V. Safonov, On the classical solution of Bellman's elliptic equation, Soviet Math. Dokl. 30 (1984), 482-485.
  • [40] N. S. Trudinger, Boundary value problems for fully nonlinear elliptic equations, Proc. Centre for Math. Anal. Austral. Nat. Univ. 8 (1984), 65-83. MR 799213 (87a:35083)
  • [41] -, On an interpolation inequality and its application to nonlinear elliptic equations, Proc. Amer. Math. Soc. 95 (1985), 73-78. MR 796449 (87a:35077)
  • [42] -, Lectures on nonlinear second order elliptic equations, Nankai Institute of Mathematics, Tiajin, China, 1985.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35J65

Retrieve articles in all journals with MSC: 35J65


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1986-0833695-6
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society